Alert archive / Louisiana / Tornado Warnings in 2013

Tornado Warning 36, NWS Shreveport, LA

May 16, 2013Bienville Parish, Natchitoches Parish, Red River Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 16, 2013, 4:08 PM CDT for Bienville Parish, Natchitoches Parish, Red River Parish, Louisiana. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2013, 4:08 PM CDT (21:08 UTC)
Expired
May 16, 2013, 4:30 PM CDT
In force
22 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bienville Parish, LA, Natchitoches Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 73 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:20 PM CDTTSTM WND DMGMartin, LATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:54 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WFUS54 KSHV 162108
TORSHV
LAC013-069-081-162130-
/O.NEW.KSHV.TO.W.0036.130516T2108Z-130516T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CDT THU MAY 16 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL BIENVILLE PARISH IN NORTHWEST LOUISIANA...
  NORTH CENTRAL NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
  RED RIVER PARISH IN NORTHWEST LOUISIANA...

* UNTIL 430 PM CDT.

* AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF
  COUSHATTA...OR 23 MILES EAST OF MANSFIELD...MOVING SOUTHEAST AT    
  35 MPH. NUMEROUS REPORTS OF DAMAGE AND LARGE HAIL HAVE BEEN        
  RECEIVED AS THIS STORM MOVED ACROSS WASKOM AND SHREVEPORT.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CAMPTI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
HALF DOLLAR SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3211 9347 3229 9332 3210 9291 3209 9290
      3182 9312
TIME...MOT...LOC 2107Z 307DEG 31KT 3210 9330

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 11:21 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 16, 11:21 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1121 AM CDT THU MAY 16 2013

.DISCUSSION...
UPPER LOW CONTINUES TO SHIFT ALMOST DUE EAST ACROSS ERN OK INTO
WRN AR AS CONVECTION REMAINS ONGOING ALONG THE RED RIVER VALLEY
LATE THIS MORNING. SLIGHT RISK AREA HAS BEEN IDENTIFIED FOR AREAS
NORTH OF I-20 THIS AFTERNOON AS UPPER LOW WRAPS AROUND ALONG THE
I-30 CORRIDOR. INSTABILITY WILL BE CRUCIAL TO SEEING ANY SEVERE
DEVELOPMENT AS MORNING SHWRS MAY HELP TO QUELL...OR AT LEAST DELAY
INCREASING INSTABILITY THIS AFTERNOON. MOST UNSTABLE CONDITIONS
REMAIN ACROSS PARTS OF CNTRL AND ERN TX WHERE SKIES HAVE BEGUN TO
CLEAR DUE TO DRY SLOTTING FROM THE SW. WENT AHEAD AND INCLUDED
SEVERE WORDING IN THE AREAS UNDER SLIGHT RISK AND ALSO BEEFED UP
POPS ACROSS THESE SAME AREAS AS WELL AS ALONG THE I-20 CORRIDOR.
OTHER EDITS WERE MADE TO SKY GRIDS IN ADDITION TO MAX TEMPS AND
WINDS. UPDATED PRODUCTS WILL BE OUT SHORTLY. FINALLY...WE WILL BE
DOING A MIDDAY SOUNDING AT 19Z TO GET A BETTER HANDLE ON EXPECTED
ATMOSPHERIC PROFILES FOR THIS AFTERNOON.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUED OVER THE FOUR STATER REGION IN
ASSOCIATION WITH AN UPPER LEVEL CLOSED LOW AND TRAILING DISTURBANCES
REACHING SOUTHEAST FROM ITS CENTER...AND WITH AN INVERTED TROUGH
REACHING NORTHEAST INTO EAST TEXAS AND NORTH LOUISIANA FROM A SURFACE
LOW PRESSURE SYSTEM OVER WEST TEXAS NEAR THE BIG BEND REGION. A DRY
SLOT OVER PARTS OF EAST TEXAS WILL ALLOW FOR PERIOD OF VFR FLIGHT
CATEGORIES FOR KLFK...KTYR...AND KGGG THIS AFTERNOON WITH MOSTLY
MVFR AND IFR CONDITIONS FOR REMAINING TERMINAL SITES INCLUDING
KTXK...KSHV...KMLU...AND KELD. AS THE DRY AIR WRAPS AROUND THE SYSTEM
THE TERMINAL SITES WILL TREND TOWARD MVFR AND PERIODS OF VFR INTO
THE AFTERNOON AND EVENING. WITH AFTERNOON WARMING AND MOISTURE
RETURNING IN THE LOWER LEVELS AS HIGH PRESSURE OVER THE EASTERN GULF
COAST STATES AND LOW PRESSURE OVER WEST TEXAS PROVIDE AS TIGHT
PRESSURE GRADIENT INTO EAST TEXAS AND NORTH LOUISIANA AND LATER INTO
SOUTHEAST OKLAHOMA AND SOUTH ARKANSAS...SCATTERED THUNDERSTORMS
WILL RETURN. FLIGHT CATEGORIES WILL LOWER TO MVFR AND DOWN TO IFR
FOR MOST ALL SITES OVERNIGHT BEFORE 17/06 UTC. SURFACE WINDS WILL BE
SOUTH 8 TO 15 KNOTS THROUGH 17/00 UTC LOWERING TO 6 TO 11 KNOTS
OVERNIGHT AND THROUGH 18/00 UTC. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  68  85  71  89 /  40  20  20  20  10
MLU  82  67  84  70  87 /  40  30  30  30  10
DEQ  75  64  82  67  86 /  70  30  30  30  10
TXK  77  67  83  70  87 /  70  30  30  30  10
ELD  78  65  83  68  87 /  60  30  30  30  10
TYR  82  69  86  71  89 /  40  10  10  10  10
GGG  82  68  86  71  89 /  40  20  10  10  10
LFK  86  70  88  72  90 /  30  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19/06
Hazardous weather outlook, May 16, 12:15 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT THU MAY 16 2013

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-126-171200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-UNION LA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-MARION-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
SOME STORMS MAY REACH SEVERE LIMITS MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR AS INSTABILITY INCREASES DURING THE
AFTERNOON AND EVENING. HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE ALL POSSIBLE...ESPECIALLY WITH ANY SUPERCELLS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

LAZ005-010>014-017>022-TXZ124-125-136>138-149>153-165>167-171200-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
STRONG TO SEVERE STORMS ARE EXPECTED TO REMAIN ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR. HOWEVER...A FEW ISOLATED STORMS MAY
REACH SEVERE LIMITS FARTHER SOUTH WITH HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

19

In the hours before

Local storm report, May 16, 3:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
347 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     WASKOM                  32.48N  94.06W
05/16/2013                   HARRISON           TX   BROADCAST MEDIA

            *** 2 INJ *** TRUCK SMASHED BY FALLING TREE. OCCUPANTS
            RUSHED TO HOSPITAL.

&&

EVENT NUMBER SHV1300134

10
Local storm report, May 16, 3:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     SHREVEPORT              32.47N  93.80W
05/16/2013                   CADDO              LA   TRAINED SPOTTER

            HOUSE HAD ROOF PEELED BACK . PORCH KNOCKED OFF.

0308 PM     HAIL             SHREVEPORT              32.47N  93.80W
05/16/2013  M1.75 INCH       CADDO              LA   TRAINED SPOTTER

            HOUSE HAD ROOF PEELED BACK . PORCH KNOCKED OFF.

&&

EVENT NUMBER SHV1300135
EVENT NUMBER SHV1300136

10
Local storm report, May 16, 3:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             30 SE SHREVEPORT        32.16N  93.43W
05/16/2013  M1.00 INCH       RED RIVER          LA   NWS EMPLOYEE

            INTERSECTION OF HWY 71 AND HWY 4

&&

EVENT NUMBER SHV1300137

10
Local storm report, May 16, 4:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     GREENWOOD               32.44N  93.97W
05/16/2013                   CADDO              LA   AMATEUR RADIO

            SEMI BLOWN ON SIDE.

&&

EVENT NUMBER SHV1300138

10
Local storm report, May 16, 4:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             SHREVEPORT              32.47N  93.80W
05/16/2013  M1.25 INCH       CADDO              LA   NWS EMPLOYEE

            HAIL COVERING THE GROUND...A FEW TREES DOWN ON SHED

0255 PM     TSTM WND DMG     SHREVEPORT              32.47N  93.80W
05/16/2013                   CADDO              LA   NWS EMPLOYEE

            HAIL COVERING THE GROUND...A FEW TREES DOWN ON SHED

&&

EVENT NUMBER SHV1300139
EVENT NUMBER SHV1300140

10
Local storm report, May 16, 4:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     SHREVEPORT              32.47N  93.80W
05/16/2013                   CADDO              LA   NWS EMPLOYEE

            HAIL COVERING THE GROUND...A FEW TREES DOWN ON
            SHED..WINDS ESTIMATED AT 70 MPH.

&&

CORRECTED REMARKS

EVENT NUMBER SHV1300140

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:20 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo40 min
May 16, 2:29 PM CDTTornado WarningSHVCaddo, De Soto31 min
May 16, 2:57 PM CDTTornado WarningSHVBossier, Caddo, De Soto33 min
May 16, 3:27 PM CDTTornado WarningSHVBienville, Bossier, Caddo, De Soto, Red River48 min
May 16, 4:29 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River, Winn61 min
May 16, 4:47 PM CDTTornado WarningSHVNatchitoches, Winn28 min
May 16, 5:14 PM CDTTornado WarningSHVNatchitoches, Winn46 min

Nearby

Tornado Warnings in Louisiana, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.